Alert archive / Louisiana / Special Marine Warnings in 2021

Special Marine Warning 421, NWS New Orleans, LA

July 20, 2021

NWS New Orleans, LA issued this special marine warning at Jul 20, 2021, 4:02 AM CDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 4:02 AM CDT (09:02 UTC)
Expired
Jul 20, 2021, 5:00 AM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Jul 20, 3:27 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 20, 3:27 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
327 AM CDT Tue Jul 20 2021

.SHORT TERM (Today through Friday)...
Atypical for summer upper level pattern is currently in place across
the country. A deep, slow moving trough extends from eastern Canada
down to east Texas. It does appear that this trough is separating
into 2 pieces with the southern portion being closed off and trying
to become a broad low pressure. A frontal boundary associated with
the trough is situated near I-20. Although the actual front is north
of the CWA, the fact that there's no ridge aloft during summertime
means no inhibition to stop numerous showers and thunderstorms from
developing. Looking at model PW's, they should be in the 2.2 to 2.3"
range today. That'll give those numerous storms the potential to
produce very heavy rainfall rates. With a similar environment last
night, we saw hourly rainfall rates of 2-4" and isolated areas with
rainfall totals of 6+ inches. Expect that today. Where it falls will
determine if flash flooding occurs. We should see near 100% coverage
today. The highest rain chances will be in the morning as radar
trends and MESO models show swath of rain moving from southwest LA
to southeast LA at this time. Expect that to spread east and impact
MS counties as well. It's looking like a lull will occur late
afternoon through the evening hours as post storm stabilization
occurs. This will probably only be a 6 or so hour period before new
development returns late tonight and the cycle repeats itself on
Wednesday.

Thursday is looking like it will be the start of a pattern change
(FINALLY!). The upper low that gets pinched off from the trough
to the north will be dissipating and that trough will be slowly
pushing farther east and into the western Atlantic on Friday. This
will allow some ridging to build aloft and start the slowly
increase subsidence. It may not be a very obvious drop in POPs on
Thursday, but Friday should be more noticeable. And as those rain
chances come down and ridge builds in, should see those temps on
the rise. Expect widespread lower 90s by the end of the week.

MEFFER
&&

.LONG TERM (Saturday through Tuesday)...
By Saturday, the upper level ridge over the central part of the
CONUS is still weak but it will continue build in eastward towards
the area. This begins the transition into a slightly drier pattern.
Depending on how strong the upper level high gets, we could either
be firmly in the high pressure or right on the periphery of the
edge.  PW values would become around the 1.5 to 2 inch range which
is a lot closer to the average.  Regardless, we should see a general
decrease of PoPs to more like in the 20% to 40% range instead of the
deluge of rain we are dealing with currently. However without the
large amounts of rain we have been having, temperatures will begin
to climb up.  High temperatures next week could easily reach the low
to mid 90s and with high humidity heat indices could easily pass the
century mark.

-BL
&&

.AVIATION...
Scattered to numerous showers and thunderstorms will bring MVFR to
IFR conditions to terminals today. They'll probably be for longer
durations than previous days and TEMPOs may be needed for even more
restrictive conditions. Expect this to be now through early
afternoon with some VFR ceilings and visibilities coming back late in
the day before convection redevelops late tonight.

&&

.MARINE...
High pressure is currently building in across the Gulf of Mexico
from the east. That ridge is centered in the western Atlantic. It's
far enough away that the local pressure gradient is fairly weak but
strong enough to keep flow consistent. Expect mostly 5 to 10 knot
winds with seas 2 feet or less. There could be short term 10-15 knot
winds and seas up to 3 feet today and tomorrow. A new surface ridge
will develop in the eastern Gulf and slowly track across the coastal
waters later this week. That will break down the local wind field
and bring seas to not more than a light chop at best.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  72  87  73 / 100  70  90  20
BTR  84  73  89  74 / 100  70  90  20
ASD  85  75  89  76 /  90  70  90  20
MSY  87  77  90  79 /  90  70  90  20
GPT  85  75  87  76 /  90  70  80  20
PQL  86  75  88  76 /  90  70  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jul 20, 2:22 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
222 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     FLASH FLOOD      2 NNE MANDEVILLE        30.39N 90.07W
07/20/2021                   ST. TAMMANY        LA   LAW ENFORCEMENT

            WATER ENTERING SEVERAL HOMES. MANY ROADS
            IMPASSABLE AND BARRICADED.

&&

TE
Special weather statement, Jul 20, 4:01 AM CDT, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
401 AM CDT Tue Jul 20 2021

LAZ070-076-MSZ080-200945-
Southeast St. Tammany-Lower St. Bernard-Hancock-
401 AM CDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK COUNTY...

At 401 AM CDT, a strong thunderstorm was located 7 miles southeast of
Pearlington, or 8 miles southwest of Waveland, moving southeast at 15
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waveland.

LAT...LON 3002 8941 3015 8946 3007 8948 3005 8943
      3005 8944 3004 8945 3007 8949 3019 8946
      3016 8961 3018 8958 3019 8959 3031 8951
      3027 8939 3017 8946 3004 8941 3004 8940
      3005 8940 3005 8938
TIME...MOT...LOC 0901Z 301DEG 14KT 3020 8949

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:41 AM CDTAreal Flood AdvisoryLIXSaint Tammany17 min
Jul 20, 12:58 AM CDTFlash Flood Warning Considerable damage threatLIXSaint Tammany3 hr
Jul 20, 1:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
Jul 20, 5:24 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana3 hr
Jul 20, 5:44 AM CDTSpecial Marine WarningLIX31 min
Jul 20, 6:23 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:33 AM CDTFlash Flood WarningLIXSaint Tammany4 hr
Jul 20, 6:46 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:55 AM CDTSpecial Weather StatementLIXSaint Tammany50 min
Jul 20, 8:28 AM CDTSpecial Marine WarningLIX62 min
Jul 20, 9:19 AM CDTAreal Flood WarningLIXSaint Tammany3 hr
Jul 20, 10:29 AM CDTAreal Flood WarningLIXSaint Tammany2 hr
Jul 20, 2:50 PM CDTRiver Flood WarningLIXSaint Tammany43 hr
Jul 20, 4:01 AM CDTSpecial Weather StatementLIXHancock44 min
Jul 20, 11:12 AM CDTSpecial Weather StatementLIXJackson48 min
Jul 20, 2:46 PM CDTSpecial Weather StatementLIXHancock44 min
Jul 20, 3:18 PM CDTSpecial Weather StatementLIXPearl River42 min
Jul 20, 5:50 PM CDTAreal Flood AdvisoryLIXPearl River115 min

Nearby

Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.